Heavy Rain, Greene
- When
- May 12, 6:45 AM EST to 7:40 AM EST
- Where
- Greene County, Newberry
- Reported by
- Trained Spotter
- Coordinates
- 38.920, -87.020
Minor flooding was reported in this location as well.
Widespread area of showers and embedded thunderstorms pushed eastward across central and southern Indiana during the morning hours of May the 12th. Heavy rainfall, flash flooding, and thunderstorm wind damage were all noted as this activity moved across the forecast area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Widespread area of showers and embedded thunderstorms pushed eastward across central and southern Indiana during the morning hours of May the 12th. Heavy rainfall, flash flooding, and thunderstorm wind damage were all noted as this activity moved across the forecast area. All of the severe reports were received from the southern two tiers of counties in our warning area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 12, 5:07 AM EST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 607 AM EDT WED MAY 12 2010 .SYNOPSIS... SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEEN FORMING ALONG A STATIONARY BOUNDARY EXTENDING FROM THE PLAINS...THROUGH SOUTHERN ILLINOIS AND INDIANA...AND INTO NORTHERN OHIO. NONE OF THE STORMS HAVE BEEN SEVERE...BUT FREQUENT LIGHTNING HAS BEEN ASSOCIATED WITH THE ACTIVITY ACROSS MISSOURI AND SOUTHERN ILLINOIS. CURRENTLY...TEMPERATURES ARE RANGING FROM THE LOWER 50S ACROSS NORTHERN PORTIONS OF CENTRAL INDIANA...AND LOWER 60S OVER THE SOUTHERN COUNTIES. DEWPOINTS ARE IN THE 50S. && .SHORT TERM... THE MAIN FOCUS OF SHORT TERM IS POPS AND SEVERE THREAT TODAY AND TOMORROW. A WARM FRONT WILL TRY TO PUSH NORTH INTO CENTRAL INDIANA TODAY. THERE IS CONCERN FOR SEVERE WEATHER TO DEVELOP ACROSS THE FORECAST AREA AS INDIANA BECOMES SUBMERGED IN A WARM SECTOR. HOWEVER...UNCERTAINTY EXISTS IN JUST HOW FAR NORTH THE WARM FRONT WILL GO AS A COLD FRONT ASSOCIATED WITH A SURFACE LOW OVER NEW ENGLAND TRIES TO SUPPRESS IT. IN ADDITION...DYNAMICS WILL BE LACKING...BUT CONVECTION CANNOT BE RULED OUT LATER TODAY WITH UNSTABLE ENVIRONMENT...AFTERNOON HEATING...AND SUFFICIENT ISENTROPIC LIFT. KEPT CHANCE POPS IN FOR TONIGHT...BUT THIS WILL BE DEPENDENT ON WHAT HAPPENS THIS AFTERNOON...MAY HAVE TO BE ADJUSTED IN LATER UPDATES. TOMORROW...SPC HAS FORECAST AREA UNDER A SLIGHT RISK AS THE UPPER LEVEL LOW MOVES INTO THE AREA. THE EURO/GEM ARE TAKING THE CENTER OF THE LOW FARTHER NORTH THAN THE GFS AND NAM...WHICH HAVE THE TRACK PASSING ACROSS NORTHERN WISCONSIN. SO...THE BEST DYNAMICS CONTINUE TO BE WELL NORTH OF CENTRAL INDIANA. HOWEVER...THE ASSOCIATED COLD FRONT WILL MOVE THROUGH FORECAST AREA ON THURSDAY EVENING...AND WILL ENTER THE WARM/MOIST UNSTABLE ENVIRONMENT ACROSS CENTRAL INDIANA. CAPES ARE STILL RANGING BETWEEN 2000-3000 J/KG...AND LI/S ARE AS LOW AS -8. AS A RESULT...CONTINUED WITH LIKELY POPS DURING THE AFTERNOON HOURS...AND SEVERE THREAT WILL MOST LIKELY HAVE TO BE ADDED IN NEXT PACKAGE ISSUANCE. SHOWERS AND THUNDERSTORMS WILL COME TO AN END ON THURSDAY NIGHT...AND CALM WEATHER WILL RETURN THROUGH THE WEEKEND. AS FAR AS TEMPS...TRENDED AT OR BELOW GUIDANCE FOR TODAY DUE TO CLOUD COVER AND POSSIBLE COOL ENVIRONMENT FROM ANY STORMS THAT MOVE THROUGH THIS MORNING. TONIGHT...LEANED ON THE HIGHER SIDE DUE TO CLOUD COVER ONCE AGAIN. TOMORROW...WENT ABOVE GUIDANCE WITH WARM AIR ADVECTION AND BRIEF CLEARING DURING THE MORNING HOURS. TOMORROW NIGHT...LIKED COOLER TEMPS AS COLD FRONT AND RAIN COOLED ENVIRONMENT PREVAIL. FRIDAY AND FRIDAY NIGHT...WENT WITH BLEND OF MODELS. THERE WILL BE CLEAR SKIES...BUT COLD AIR IN THE WAKE OF AFOREMENTIONED COLD FRONT. MODELS HAVE A GOOD HANDLE ON CLEAR SKIES AND COLDER LOWS FOR FRIDAY NIGHT. && .LONG TERM.../SATURDAY THROUGH TUESDAY/. WENT CLOSEST TO ECMWF FOR THE LONG TERM...BUT DID INCORPORATE SOME HPC/GFS GUIDANCE FOR EARLY NEXT WEEK DUE TO UNCERTAINTY. THE FRONT WILL REMAIN JUST SOUTH OF THE AREA THROUGH THE WEEKEND. THE FRONT MAY TRY TO MOVE NORTH ON MONDAY. ADDED POPS TO SUNDAY IN THE FAR SOUTH AND ACROSS THE ENTIRE AREA ON MONDAY DUE TO THIS POSSIBILITY. && .AVIATION...DISCUSSION FOR 12/12Z TAF ISSUANCE. RAPID REFRESH AND AWIPS DISTANCE SPEED TOOL SUGGEST THE AREA OF THUNDERSTORMS IN OVERRUNNING REGIME ACROSS CENTRAL AND SOUTHERN ILLNOIS AND SOUTH CENTRAL INDIANA WILL BE WIDESPREAD ACROSS THE SOUTHERN TERMINALS BY ISSUANCE TIME AND REACH IND AND LAF AROUND 14Z STICKING AROUND FOR THREE HOURS AT LEAST. ACTIVITY SHOULD KEEP THE FRONT STALLED ACROSS SOUTHERN INDIANA UNTIL AFTERNOON WHEN IT IS EXPECTED TO LIFT GRADUALLY NORTHWARD AND MOVE NORTH OF THE TAF SITES TONIGHT. SHOULD THEN BE A BREAK DURING THE AFTERNOON BEFORE ADDITIONAL STORMS FIRE LATE THIS AFTERNOON INTO TONIGHT AND THURSDAY MORNING. PLENTY OF INSTABILITY TONIGHT TO KEEP ANY PRECIP MENTION TO VCTS AS OPPOSED TO JUST SHOWERS. BASED ON UPSTREAM OBSERVATIONS AND MODELS...CEILINGS SHOULD MOSTLY BE MVFR THROUGH THE PERIOD BUT COULD BE WORSE IN THUNDERSTORMS. WINDS TODAY SHOULD BE FROM THE NORTHEAST AT LESS THAN 10 KNOTS AND SWITCH TO THE SOUTHEAST AND FINALLY SOUTH LATE TODAY AND TONIGHT AFTER THE WARM FRONT PASSES THROUGH. SOUTH WINDS WILL START GUSTING TO 25 KNOTS OR MORE AROUND 12Z THURSDAY AS A LOW LEVEL JET POINTS NORTHEAST INTO CENTRAL INDIANA. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...TDUD SHORT TERM...TDUD LONG TERM....50 AVIATION...MK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 445 AM EDT WED MAY 12 2010 INZ035>037-043>048-051>057-060>065-067>072-130845- FOUNTAIN-MONTGOMERY-BOONE-VERMILLION-PARKE-PUTNAM-HENDRICKS- MARION-HANCOCK-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN- GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN- LAWRENCE-JACKSON-JENNINGS- 445 AM EDT WED MAY 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE THROUGH THIS MORNING. THESE STORMS HAVE A HISTORY OF DANGEROUS AND FREQUENT CLOUD TO GROUND LIGHTNING. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER TODAY AND INTO TONIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...BRIEF DOWNPOURS...AND FREQUENT LIGHTNING. ISOLATED TORNADOES CANNOT BE RULED OUT EITHER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. CENTRAL INDIANA IS UNDER A SLIGHT RISK ONCE AGAIN TOMORROW. THE MAIN THREATS CONTINUE TO BE DAMAGING WINDS...LARGE HAIL... HEAVY DOWNPOURS...FREQUENT LIGHTNING...AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SEVERE STORM SPOTTER ACTIVATION IS POSSIBLE TODAY THROUGH TOMORROW NIGHT. SEVERE STORM SPOTTERS ARE ENCOURAGED TO MONITOR FUTURE WEATHER STATEMENTS REGARDING THE SEVERE. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ021-028>031-038>042-049-130845- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-TIPTON-HAMILTON-MADISON- DELAWARE-RANDOLPH-HENRY- 445 AM EDT WED MAY 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE THROUGH THIS MORNING. THESE STORMS HAVE A HISTORY OF DANGEROUS AND FREQUENT CLOUD TO GROUND LIGHTNING. SEVERE THUNDERSTORMS WILL BE POSSIBLE LATER TODAY AND INTO TONIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...BRIEF DOWNPOURS...AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. CENTRAL INDIANA IS UNDER A SLIGHT RISK ONCE AGAIN TOMORROW. THE MAIN THREATS CONTINUE TO BE DAMAGING WINDS...LARGE HAIL... HEAVY DOWNPOURS...FREQUENT LIGHTNING...AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SEVERE STORM SPOTTER ACTIVATION IS POSSIBLE TODAY THROUGH TOMORROW NIGHT. SEVERE STORM SPOTTERS ARE ENCOURAGED TO MONITOR FUTURE WEATHER STATEMENTS REGARDING THE SEVERE THREAT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) TDUD
The Evansville,IN radar (KVWX), 96 km away, was scanning. The volume nearest the first event began at 11:46 UTC.
8 flash flood, 6 thunderstorm wind, 1 heavy rain, 1 lightning. Local standard time, as filed.
Minor flooding was reported in this location as well.
Heavy rain caused flash flooding on State Road 61, south of Monroe City.
Approximately 10 inches of water was reported over State Road 67 between Switz City and Lyons. The time of this report is estimated.
Water was reported to be running over the road near a small stream just west of Alexander Street in Bicknell. The city street department reported other streets in Bicknell flooded as well.
A sixty foot tree was downed at County Road 6900S and 350E due to thunderstorm wind gusts.
A large tree was downed on top of a pickup truck on US Highway 50 near the National Gypsom Company. The tree caused windshield and hood damage to the truck. Trees were also reported down in Martin State Forest area, approximately 4.5 to 5.5 miles northeast of Shoals on Williams Road, Murray Road, and Stiles Road.
Numerous trees were reported down off of State Route 231 near 100S. No damage was reported.
Trees were reported down on Cherry Street in East Loogootee.
Trees were reported down on Brickyard Road.
Lightning blew a hole in a home in the 7100 block of Tassel Meadow Drive in South Indianapolis. No one was home and no one was injured. Lightning also sent a power line crashing into a monitoring equipment shack inside a natural gas distribution center. A small gas line ruptured and caught fire.
Water was reported over the road at the Lake Monroe Dam. The highway department received this report from the Corp of Engineers.
Flash flooding was reported at the intersection of 13th Street and Washington Street.
Water was reported over State Road 58 between County Road 700 E and 800 E.
Trees and powerlines were reported down at West County Road 950 S and South Base Line Road.
Water was reported over Old Buddah Road and Vinegar Hill Road southeast of Bedford.
Street flooding was reported in the town of Brownstown. The location of this report is an estimation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237563, 237556, 237558, 237560, 237487, 237491, 237493, 237494, 237495, 237614, 237564, 237566, 237568, 237497, 237569, 237570.